B12 injection side effects + testing frequency


Is it normal to get strange side effects after having a B12 injection? I had my first 3 months ago with one every two days for a week. Today was my first after the three month interval and I feel odd. The skin round my eyes feels tight, I feel unsteady on my feet, and shivery and sleepy.

Secondly, I asked the nurse if she was going to include B12 in my regular diabetic blood test today. She said 'No, we only usually test once a year'. But surely, as I was newly diagnosed with low B12 only 3 months ago, we need to see if the initial injections have been effective? She reluctantly wrote B12 on the list for blood testing, but it doesn't mean it will happen!

This site is very useful but I find it difficult to find my way around, and often get lost!

11 Replies

  • Hi moon beam..... Have to say I've had no strange side effects, I was told that once you start supplementing your b12, the blood test become useless, as your supplementingit will be that b12 that shows in your test, that is why it's never good to start supplements before your initial diagnosis hope this makes sense


  • when I get my top up I feel a little lightheaded for a few days after and a bit uptight but it settles quickly .

  • A significant number of people have reported side-effects similar to those that you mention in the first 24-48hours after a shot so I don't think you are alone.

    Dealing with a B12 deficiency isn't about raising the levels of B12 in your blood - much more important that the symptoms improve - which is the real test of whether you are getting enough B12.

    There may be an overlap of symptoms between B12 and diabetes and there may be a high correlation in the incidence of the two as auto-immune disorders but when it comes to testing and monitoring they are worlds apart.

    Blood-sugar levels are easy to measure and can be directly correlated to what is going on with insulin. B12 levels are not easy to measure and are extremely difficult if not impossible to correlate to what may be happening. Things can be going wrong at a number of different points - a) you may not have enough B12 in your blood, b) you may not have enough of the right sort of B12 in your blood, c) your body may not be able to convert the B12 in your blood to the right for for cells to use or d) your body may not be able to actually transport the right form of B12 to your cells in sufficient quantities. The serum B12 test might be able to pick up a) but doesn't do anything for c) to d) ... and it is even dubious that it can do a) effectively as how much B12 you need is a very individual thing.

    The amount of B12 you are given in a shot is, in theory enough for several years. However, most of it is going to be removed by your kidneys and pass out in urine. there aren't any hard and fast rules on how quickly this happens so the only thing a B12 serum test can telly you, after you have started supplementation, is really a measure of how efficient your kidneys are at removing B12. If you are unlucky they will be really low and you will end up with low B12 in your blood .... and that is the only way that the serum test is going to be significant - showing that you need maintenance shots more frequently.

    Another big difference between B12 and diabetes is that high B12 levels in themselves are not a problem - just low levels. With blood sugar both high and low levels are problematic.

    So, guidelines are that testing once supplementation with B12 starts is unnecessary.

  • Hi moonbeamX

    It is not at all unusual to feel a bit odd after your b12 injections - if nothing else it proves that it is not just coloured water being pumped into you.

    There are many medically qualified contributors on this forum who can explain the whys and wherefores of what you are feeling but basically it comes down to the fact that the b12 is starting a healing process and sometimes it feels as though things are getting worse before they get better.

    You say "But surely, as I was newly diagnosed with low B12 only 3 months ago," you do not say that you were diagnosed with Pernicious Anaemia (P.A.).

    As long as you are able to absorb B12 through your stomach the cause of your deficiency may simply be down to your diet - e.g are you a vegetarian or vegan? If not are you eating enough meat, or fish etc as they are the only "natural" sources of b12?Do you partake in extreme exercise?

    You also say that you are diabetic. If it is Type 2 diabetes then you are probably on Metformin which has an adverse effect on b12 absorption. The exercises you may be doing if you've been told to lose weight may also be "using up" your b12 quicker than usual.

    As Gambit62 explains testing for b12 once on the injections is a very "hit and miss" affair and is not particularly useful - unless of course it comes out with a very low level...

    Hopefully your symptoms will settle down and I wish you well for the future.

    I've had P.A. for 45 years and am also a Type 2 diabetic but I'm still "clivealive" at coming up to 75

  • Thank you very much for your reply. I was tested for PA and it was negative. As a type 2 diabetic I am pretty sure it is the long-term taking of Metformin that is stopping absorption of B12 from food. And I am a long term vegetarian as well - no fish either! I don't do extreme exercise - just swimming and walking on beaches. The B12 fatigue doesn't give me enough energy to do extreme exercise! Oh, and I'm not overweight - I swim and walk to stay fit rather than lose weight.

    Re still going at 75 - well done! - my consultant told me that metformin MAY prolong life, and he has a few 90+ year olds attending his diabetic clinics!

  • Hi MoonbeamX

    I think the reason for your b12 deficiency is almost certainly a combination of diet and Metformin. Does your doctor know you are vegetarian?

    I know for a certainty that exercise and P.A. don't sit well together and I've even read that Metformin and exercise are counter effective so I'm finding myself in a catch 22 situation.

    With the diabetes I'm told to exercise (although I'm only 12.5 stones and stand six feet four inches tall) whilst my P.A. tells me to conserve my energy :D

    I'm currently in the process of trying to negotiate with my GP for more frequent injections of b12

    I wish you well.

  • Personally I would avoid the B12 serum test- once they see the higher result they could possibly say no more injections as in range- happened to me. Unless you have a GP who knows it will be high.

    Better tests to monitor are the methylmalonic acid - MMA- and homocysteine. They will show how you are at a cellular level rather than what is swimming around in your blood, most of it inactive.

    Folate and ferritin- oh and vit D- yes.

  • Thank you. This bit..........."Better tests to monitor are the methylmalonic acid - MMA- and homocysteine. They will show how you are at a cellular level"

    ..............how do I GET those tests?

  • If your GP is receptive, they should be able to do them for you - otherwise you can do them privately. One place is St Thomas's hospital where you can get them or online suppliers, poss Blue Horizon or Geneva Diagnostics. I had mine done initially at St Thomas's and then a haematologist has done a follow up - and advised the GP to monitor me in that fashion every 6 months - which needless to say with my surgery - hasn't been done. You're aiming for your hcy to be between 5 and 8 - mine was initially at 13 but has now dropped to 5.6 so all good - i've been self injecting.

  • Just posted regarding side effects after 3 years of injections. Different to yours but not pleasant. So they do happen

  • Hi - I can't find your 'just posted' post re side effects? I do find this site a little difficult to navigate - I often get lost...... must be the brain fog effects re B12!

You may also like...